Alert issued as fentanyl-laced 'purple heroin' tied to multiple overdoses
The City of Hamilton is warning about a 'highly toxic fentanyl-laced heroin' in the community
Hamilton's public health unit has issued a warning about "purple heroin" in the city, saying it has likely contributed to multiple overdoses in recent weeks.
The heroin is laced with "highly toxic fentanyl," says the alert.
"This serves as an important reminder to the community that street drugs continue to be cut (mixed) with substances such as fentanyl."
Hamilton Police Service say they don't believe it to be a new drug, and it may just be "dyed purple as a gimmick."
This alert is not the first of its kind. Last September, the public health unit issued one for fentanyl-laced crystal meth.
Just last month, Niagara Regional Police Service also seized a large amount of purple-tinted heroin they believed to contain fentanyl.
The City of Hamilton says it's difficult to tell when a drug has been laced with fentanyl and even small amounts can cause a lot of harm, so it's important to not use while alone.
"Also, as purple heroin is not a regulated substance, the concentrations of fentanyl can vary greatly in each dose," said Aisling Higgins, communications officer at the city, in an email.
""Anecdotally, we have heard multiple reports of cases that are requiring more than one kit of Naloxone (>2 doses) for overdose reversal which is why it is so important to call 9-1-1 to seek medical care for overdose."
Public Health has received reports of “Purple Heroin”, a highly toxic fentanyl laced heroin, circulating in the community. <br><br>An opioid overdose is a medical emergency. Remember the 4 C’s of safety: Careful use, Carry <a href="https://twitter.com/hashtag/Naloxone?src=hash&ref_src=twsrc%5Etfw">#Naloxone</a>, Call 911, CPR. <a href="https://t.co/vtFDokbYn7">https://t.co/vtFDokbYn7</a> <a href="https://twitter.com/hashtag/HamOnt?src=hash&ref_src=twsrc%5Etfw">#HamOnt</a> <a href="https://t.co/PORoW5mpR2">pic.twitter.com/PORoW5mpR2</a>—@cityofhamilton
Opioid-related deaths gone up
So far in March, paramedics have responded to 16 suspected opioid overdoses. There were 26 suspected overdoses among 80 patients who visited emergency departments between March 5 and 11 this year.
Last year between January and October, 70 people were confirmed to have died because of opioid-related causes. There are 5 other that could be related but unconfirmed at this time. Compared to numbers from the same 10-month period in 2016, there is an 82.9 per cent increase.
Compared to the provincial death rate, Hamilton's is 78 per cent higher.
"It's the potency of the street drugs that are coming in" and the high prescription rates in Canada that contribute to the high death rate, said Elizabeth Richardson, city's medical officer of health.
She said a range of actions are needed to approach a solution, from increasing police crackdown on drugs to reducing how often prescriptions are given.
"It is going to take us some time to reverse that trend," she said.